Hail, Macomb
- When
- August 11, 11:24 AM EST
- Where
- Macomb County, 3 mi WNW of New Baltimore
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.697, -82.785
A few thunderstorms developed near Lake St. Clair and produced nickel size hail and wind gusts up to 55 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A few thunderstorms developed near Lake St. Clair and produced nickel size hail and wind gusts up to 55 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 11, 6:02 AM EST, 5 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 702 AM EDT TUE AUG 11 2009 .AVIATION... GENERALLY EXPECT VFR CONDITIONS TODAY AS A COLD FRONT SHIFTS THRU THE AREA AND LIGHT WEST/NORTHWEST FLOW BECOMES NORTH THEN NORTHEAST. HOWEVER...SCT-BKN CLOUDS ARE EXPECTED BETWEEN 5000-10000 FEET AND PERHAPS A BIT LOWER TONIGHT AS NORTHEAST FLOW PERSISTS OFF OF LAKE HURON AND PROVIDES ADDITIONAL LOW LEVEL MOISTURE...PARTICULARLY AT MBS AND FNT. && .PREV DISCUSSION...ISSUED 445 AM EDT TUE AUG 11 2009 SHORT TERM...TODAY WILL MAINTAIN A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS AS SHORTWAVE TROUGH AND THE ASSOCIATED COLD FRONT MOVE THROUGH SOUTHEAST LOWER MICHIGAN. DO NOT EXPECT SEVERE WEATHER AS INSTABILITY AND OVERALL DYNAMICS WILL BE RATHER WEAK. TEMPERATURES WILL STILL BE WARM TODAY...PRETTY CLOSE TO NORMAL FOR THE SECOND WEEK OF AUGUST. BY MIDDAY...THE HUMIDITY VALUES WILL BE NOTICEABLY LOWER AS THE COLD FRONT BRINGS DRIER NORTH/NORTHWEST FLOW. LONG TERM... AN EXTENDED STRETCH OF DRY AND WARM WEATHER EXPECTED...AS EXPANSIVE UPPER LEVEL RIDGE DOMINATES THE WEATHER FOR MOST OF THE LOWER 48. THE 00Z GFS AND EUROPEAN HAVE COME IN SIMILAR. OUTSIDE OF TWEAKING TEMPERATURES BY A DEGREE OR TWO HERE AND THERE...MADE NO CHANGES. GRADUAL WARMUP THROUGH THE PERIOD...AS 850 MB TEMPS START OUT IN THE LOWER TEENS...CLIMBING INTO THE MID/UPPER TEENS AS WE HEAD INTO THE WEEKEND. LOOKING AT UPPER 70S TO LOWER 80S ON WEDNESDAY...WARMING INTO THE UPPER 80S TO POSSIBLY 90 DEGREES BY SATURDAY. MOSTLY CLEAR SKIES AND SURFACE HIGH PRESSURE IN PLACE WILL ALLOW FOR LARGE DIURNAL SWINGS...BUT GRADUAL INCREASE IN LOW LEVEL MOISTURE (RETURN FLOW) AND MODIFYING AIRMASS WILL TRANSLATE TO LOW TO MID 60S BY FRIDAY NIGHT. MARINE... AN EXPANSIVE AREA OF HIGH PRESSURE WILL BUILD INTO THE WESTERN GREAT LAKES TODAY...WITH NORTH-NORTHEAST WINDS INCREASING TO 10 TO 15 KTS OVER MUCH OF LAKE HURON IN ADVANCE OF THIS HIGH. THE HIGH WILL THEN BECOME CENTERED OVER LOWER MICHIGAN BY WEDNESDAY...AND THEN PERSIST INTO THE WEEKEND...HERE IT WILL REMAIN INTO THE WEEKEND...PROVIDING LIGHT WINDS AND IDEAL BOATING CONDITIONS. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....DG SHORT TERM...DG LONG TERM....SF MARINE.......DG YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 410 AM EDT TUE AUG 11 2009 MIZ047>049-053>055-060>063-068>070-075-076-082-083-120815- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 410 AM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF A THUNDERSTORM OR TWO TODAY...AS AN UPPER LEVEL TROUGH MOVES THROUGH THE CENTRAL GREAT LAKES. ANY THUNDERSTORM WHICH DEVELOPS WILL NOT BE SEVERE...BUT COULD PRODUCE WIND GUSTS TO AROUND 35 MPH AND BRIEF HEAVY RAIN. STORM MOTION WILL BE SOUTHEAST AT 25 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-120815- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 410 AM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF A THUNDERSTORM OR TWO TODAY...AS AN UPPER LEVEL TROUGH MOVES THROUGH THE CENTRAL GREAT LAKES. ANY THUNDERSTORM WHICH DEVELOPS WILL NOT BE SEVERE...BUT COULD PRODUCE WIND GUSTS TO AROUND 30 KNOTS AND BRIEF HEAVY RAIN. STORM MOTION WILL BE SOUTHEAST AT 25 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
802 AM EDT TUE AUG 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 AM HEAVY RAIN MARLETTE 43.33N 83.08W
08/11/2009 M1.32 INCH SANILAC MI TRAINED SPOTTER
12 HOUR TOTAL.
&&
MBABICHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1201 PM EDT TUE AUG 11 2009 MIZ063-070-111700- MACOMB-ST. CLAIR- 1201 PM EDT TUE AUG 11 2009 ...SPECIAL WEATHER STATEMENT... AT 1159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF RICHMOND...MOVING SOUTHEAST AT 10 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... RICHMOND AROUND 1215 PM EDT... NEW BALTIMORE AROUND 1245 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1221 PM EDT TUE AUG 11 2009 MIZ063-070-111715- MACOMB-ST. CLAIR- 1221 PM EDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 1220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF NEW BALTIMORE...MOVING SOUTHEAST AT 10 MPH. UP TO DIME SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... NEW BALTIMORE AROUND 1230 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SC
The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
Spotter also measured a 54 mph thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183858, 183856, 183859.